MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0415
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/20/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The embolization coil was intact with the pusher assembly.The embolization coil had offset coil windings in multiple locations.During functional analysis, the ruby coil was able to be cycled in and out of its introducer sheath.Furthermore, the ruby coil was also able to be advanced through a demonstration px slim delivery microcatheter (px slim) without an issue.Conclusions: evaluation of the ruby coil revealed several offset coil windings along the length of the embolization coil.This type of damage typically occurs due to forceful advancement of the ruby coil against resistance.If a rotating hemostasis valve (rhv) is not used during insertion of the ruby coil into a microcatheter, the introducer sheath may not seat properly within the taper of the hub, and resistance may be experienced upon advancing the coil.Offset coil windings may further contribute to difficulty when attempting to advance the ruby coil.Further evaluation revealed the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The introducer sheath friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the ruby coil mid-joint.If the pusher assembly mid-joint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced by the physician upon attempting to advance the ruby coil.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, while attempting to advance a ruby coil into another manufacturer's microcatheter, the physician was unable to advance the ruby coil out of its introducer sheath and into the hub of the microcatheter.The physician did not mention experiencing any resistance while attempting to advance the ruby coil out of its introducer sheath.The ruby coil was then removed and the procedure was completed using new ruby coils and the same non-penumbra microcatheter.It should be noted that the physician did not maintain a continuous flush but did flush the microcatheter in between each coil and used a rotating hemostasis valve (rhv) during the procedure.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6035641
Report Number3005168196-2016-01475
Device Sequence Number680095
Product Code HCG
UDI-Device Identifier00814548012858
UDI-Public00814548012858
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/31/2022
Device Catalogue NumberRBY2C0415
Device Lot NumberF44750
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2016
Initial Report FDA Received Date10/17/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age35 YR